Alert archive / Indiana / Flash Flood Warnings in 2025

Flash Flood Warning 9, NWS Indianapolis, IN

April 5, 20257 counties in Indiana

NWS Indianapolis, IN issued this flash flood warning at Apr 5, 2025, 2:16 AM EDT for 7 counties in Indiana. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Apr 5, 2025, 2:16 AM EDT (06:16 UTC)
Expired
Apr 5, 2025, 5:15 AM EDT
In force
3 hr
Issued by
NWS Indianapolis, IN
Area
Storm-based polygon
Flood severity
None

Counties Bartholomew County, IN, Brown County, IN, Greene County, IN, Johnson County, IN, Monroe County, IN, Morgan County, IN, Owen County, IN

The radar

The Indianapolis radar (KIND), 46 km from the middle of the area, began a volume at 06:16 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Lincoln, IL (KILX), launched 00:00Z, 6.3 hours before the alert went out and 214 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Lincoln, IL at 00:00Z on 2025-04-05Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Lincoln, IL at 00:00Z on 2025-04-05The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 832 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
599 m above ground
0-6 km bulk shear
88 kt
0-1 km storm-relative helicity
832 m²/s²
0-3 km storm-relative helicity
1207 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

391 
WGUS53 KIND 050616
FFWIND
INC005-013-055-081-105-109-119-050915-
/O.NEW.KIND.FF.W.0009.250405T0616Z-250405T0915Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Indianapolis IN
216 AM EDT Sat Apr 5 2025

The National Weather Service in Indianapolis has issued a

* Flash Flood Warning for...
  Northwestern Bartholomew County in central Indiana...
  Southern Johnson County in central Indiana...
  Southern Morgan County in central Indiana...
  Brown County in south central Indiana...
  Monroe County in south central Indiana...
  Northeastern Greene County in southwestern Indiana...
  Southeastern Owen County in west central Indiana...

* Until 515 AM EDT.

* At 216 AM EDT, Doppler radar indicated thunderstorms producing 
  heavy rain across the warned area. Between 2 and 3 inches of rain 
  have fallen. Additional rainfall amounts of 0.5 to 1 inch are 
  possible in the warned area. Flash flooding is ongoing.

  HAZARD...Flash flooding caused by thunderstorms.

  SOURCE...Radar.

  IMPACT...Flash flooding of small creeks and streams, urban
           areas, highways, streets and underpasses as well as
           other poor drainage and low-lying areas.

* Some locations that will experience flash flooding include...
  Bloomington, Franklin, Martinsville, Nashville, Ellettsville, 
  Edinburgh, Princes Lakes, Trafalgar, Morgantown, Gosport, Paragon, 
  Stinesville, Helmsburg, Beanblossom, Mahalasville, Lake Lemon, 
  Yellowwood Lake, Unionville, Spearsville and Woodville Hills.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Turn around, don't drown when encountering flooded roads. Most flood 
deaths occur in vehicles.

Be especially cautious at night when it is harder to recognize the 
dangers of flooding.

&&

LAT...LON 3938 8663 3948 8625 3956 8595 3922 8596
      3919 8608 3911 8637 3903 8668 3936 8669

FLASH FLOOD...RADAR INDICATED

$$

Melo

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Indianapolis, IN wrote its last area forecast discussion before this flash flood warning went out at Apr 4, 10:04 PM EDT, 4 hours 12 minutes earlier. Its key messages:

  • Flood Watch through Sunday morning with rounds of moderate to heavy rain and total rainfall potentially as high as 6 to 8 inches in localized areas
  • Some strong to severe storms possible again Tonight; Severe wind gusts and large hail are the primary threats
  • Widespread, significant river flooding expected late week into next week.
Area forecast discussion, Apr 4, 10:04 PM EDT, 4 hours 12 minutes before
Area Forecast Discussion
National Weather Service Indianapolis IN
1004 PM EDT Fri Apr 4 2025

.KEY MESSAGES...

- Flood Watch through Sunday morning with rounds of moderate to
  heavy rain and total rainfall potentially as high as 6 to 8 inches
  in localized areas

- Some strong to severe storms possible again Tonight; Severe wind
  gusts and large hail are the primary threats

- Widespread, significant river flooding expected late week into
  next week.

&&

.FORECAST UPDATE...
Issued at 801 PM EDT Fri Apr 4 2025

The KIND radar loop is showing widespread widespread moderate rain
with embedded 50+ DBZ returns moving northeast into Vigo, Vermillion
and Parke counties. This area will spread northeast across central
Indiana through 9 pm and beyond. This area is associated with 305K
lift, low level frontogenesis and anomalous deep moisture. In
addition, Hi-Res and ACARS soundings are indicating unilateral flow
with strong bulk shear noted. These ingredients will lead to a
concern of training near and north of the I-70 corridor, late this
evening with an inch or more an hour of rain possible. This could
easily result in flash flooding, especially over urban and low lying
areas.

There will be an increasing chance of severe storms over south
central sections toward Midnight as a wave induced by a 120 knot
upper jet streak draws a stationary front, currently over north
central Kentucky northward into south central Indiana. This will
allow surface based storms to develop which due to the deep shear
and long hodographs could produce mainly thunderstorm wind damage
late this evening into at least the early overnight.

The rain will continue into through the night, with more waves
moving along the approaching front and flooding and flash flooding
will continue to be a concern.

&&

.MESOSCALE UPDATE...
Issued at 1003 PM EDT Fri Apr 4 2025

MRMS reflectivity loop was showing a broad area of moderate rain
with embedded heavy rain and embedded wavy bows streaming into
central Indiana from Louisiana and Arkansas. The convection was
fueled by 305K Isentropic lift and a 55 kt low level jet that
extended northeast into western Kentucky resulting in anomalous
PWATs to 1.5 inches per the SPC mesoanalysis site. The recent
rainfall combined with these training echoes will lead to increasing
chances of flash flooding late this evening and overnight.

In addition, a warm front will move north of the Ohio River
overnight which will allow for surface rooted storms and with strong
deep shear and adequate instability result in an increasing risk for
severe storms. Long curved hodographs support all types of severe
over south central sections, including tornadoes.

&&

.SHORT TERM (Today and tonight)...
Issued at 253 AM EDT Fri Apr 4 2025

Through this Morning:

The cold front has stalled out near the KY/IN border leading to
widespread showers and thunderstorms along and just north of the
boundary as warm moist air lifts above. Currently, these showers and
storms are now south of central Indiana, but a few of these cells
may sneak over the CWA boundary at times early this morning. Steep
mid level lapse rates north of the boundary could allow for a few
stronger updrafts and small to marginally severe hail to develop.
This looks like a very low threat at this time for central Indiana,
but non-zero nonetheless.

Elsewhere, widespread stratus at about 5000ft remained strong, and
is expected to maintain itself through the overnight and morning
hours. This thick stratus layer will inhibit diurnal cooling
significantly, with overnight temperatures remaining in the low 50s
to upper 40s.

This Afternoon through Tonight:

The deep trough over the Western CONUS that has been creating this
highly active pattern will continue a slow progression eastward
today. A new area of upper level diffluence is expected to
strengthen this morning through the afternoon ahead of this
trough, and downstream of a phasing jet streak. In return, this
will create a broad area of low level pressure depletion, and
eventually another low pressure system over the lower to mid
Mississippi Valley this afternoon. The low is expected to push NE
within strong WAA nearing the western Ohio Valley overnight. This
WAA push should be greatest in the 900-750mb layer this evening,
pushing a elevated warm sector over the northern Ohio Valley. This
isn't a true warm sector as the surface based boundary will lag
behind, keeping mostly all the buoyancy above the surface layer.

Now that the synoptic pattern has been discerned, how will that
impact conditions here in central Indiana? Initially, this will lead
to a suppressed cloud layer and light rainshowers this afternoon as
the 900-750mb warm front lifts northward. Within this elevated
frontal boundary a modest 0.3-0.6" is expected over a 6-8hr period.
Once the elevated frontal zone is north of a location, clouds should
lift some with a slight warm-up into the upper 50s to low 60s this
evening into the overnight. Showers should become more isolated for
a brief period following the elevated frontal passage

The more prolific rainfall is expected to arrive shortly after
sundown this evening as the LLJ strengthens and pushes highly
anomalous moisture along the WCB into the Ohio Valley. Strong
isentropic lift along with a deep CAPE profile should allow for very
efficient rainfall processes with average rainfall rates around
1- 2"/6hr. Areas along and south of I-69 corridor are expected to
have the most prolonged exposure to these higher precipitation
rates with additional overnight rainfall of around 2" likely
(isolated to scattered higher amounts are expected given the
convective nature).

As mentioned previously, the near surface frontal boundary will lag
behind, with most (if not all) of central Indiana remaining in a
"quasi-warm sector". This quasi-warm sector will have strong low
level SW WAA, but will not have any surface based instability due to
the surface inversion remaining intact, keeping these storms rooted
above the boundary layer. Elevated storms are less efficient at
producing severe wind gusts, and thus will lower the coverage of
severe wind gusts within thunderstorms. With that said, given the
strong LLJ, strong buoyancy above the surface inversion and
shallowness of the surface inversion isolated severe wind gusts
within wet microbursts and/or more organized clusters will be
possible. These steep mid level lapse rates will also allow for an
isolated severe hail threat within the stronger updrafts tonight.
There was a caveat earlier with the mention of "most" of central
Indiana will remain in the quasi-warm sector. This is due to the
close proximity of the near surface boundary and the chance for it
to reach the southern portions of central Indiana. If this does
occur, the severe wind risk and isolated tornado risk will
increase, thus this area of greater uncertainty has been highlight
by the slight (level 2) risk by SPC.

FLOOD POTENTIAL

1 to 3 inches across most of the CWA over the last 36 hours has led
to heavily saturated soils and already rising river levels. An
additional 0.3-0.6" this afternoon will only further saturate the
area prior to the expected heavy rainfall tonight. This has led
to an increasing concern in flash flooding for central Indiana,
especially for those along and south of the I-69 corridor where an
additional 2" or more of rain is expected to fall. For this
reason a slight risk for excessive rainfall risk has been issued
by WPC for most of S/E central Indiana. As heavy rain continues
into Saturday morning, the excessive rain threat will continue to
increase leading the a moderate risk for tomorrow.

&&

.LONG TERM (Saturday through Thursday)...
Issued at 253 AM EDT Fri Apr 4 2025

Saturday and Sunday

Rainfall coverage and rates should diminish briefly again Saturday
morning before the arrival of an additional surface wave into the
region late Saturday This should result in the final round of
moderate to heavy rainfall for central Indiana with the frontal
boundary shifting back to the southeast of the region later Saturday
night. This last round of rain doesn't look quite as potent with
PWAT values, while still anomalous, fall closer towards climatology.
Also, this wave will be backed by some CAA, pushing is quicker
eastward, limiting the amount of training convection over central
Indiana. Although rainfall amounts/rates are expected to be less on
Saturday, the shear amount of prior rainfall in combination will
continue the ongoing flooding concerns as even an inch of rain cloud
lead further impacts. Regardless of how much rain falls on Saturday,
river flooding this weekend through most of next week is expected to
be significant, especially over the southern Wabash and White Rivers.

Temperatures may struggle to climb out of the 40s on Sunday with a
stiff northerly wind and periodic light showers moving through the
area. Some models are hinting at snow mixing into these light
showers, but given the thermal profile of low 40s over low 30s,
wetbulbing to 35 and therefor snow chances looks unlikely.  T Monday
through Wednesday

Monday Onward:

After the wet and mild regime, a deep upper level trough will
overspread the eastern half of the country next week with high
confidence in cooler than normal conditions developing. Highs
through the first half of next week will only range from the mid 40s
to mid 50s with those temperatures subtly modifying later next week.
There will be a few opportunities for mainly light precipitation as
well as multiple weak waves aloft swing through the region. Cannot
rule out a few snowflakes mixing in with rain at times.

&&

.AVIATION (00Z TAF Issuance)...
Issued at 740 PM EDT Fri Apr 4 2025

Rain and thunderstorms are gradually spreading into the far western
part of the state. Lightning is most prolific west of KHUF and
points southwest, but some lighting is evident west of KLAF. This
activity will continue to move ENE over the next several hours. Wind
gusts of 35kts have been observed from these thunderstorms and this
trend will need to be monitored closely at KIND and KBMG.

The risk of thunder diminishes behind this line as instability
wanes. However, winds shift in the wake of this line of storms.
Medium confidence in the timing of the advertised wind shifts. Rain
showers return to the terminals after daybreak with a very low

&&

.IND WATCHES/WARNINGS/ADVISORIES...
Flood Watch through Sunday morning for INZ021-028>031-035>049-
051>057-060>065-067>072.

&&

MESOSCALE...MK
UPDATE...MK
SHORT TERM...Updike
LONG TERM...Ryan/Updike
AVIATION...Brown
Hazardous weather outlook, Apr 4, 10:13 PM EDT, 4 hours 3 minutes before
Hazardous Weather Outlook...UPDATED
National Weather Service Indianapolis IN
1013 PM EDT Fri Apr 4 2025

INZ021-028>031-035>049-051>057-060>065-067>072-051000-
Carroll-Warren-Tippecanoe-Clinton-Howard-Fountain-Montgomery-Boone-
Tipton-Hamilton-Madison-Delaware-Randolph-Vermillion-Parke-Putnam-
Hendricks-Marion-Hancock-Henry-Vigo-Clay-Owen-Morgan-Johnson-Shelby-
Rush-Sullivan-Greene-Monroe-Brown-Bartholomew-Decatur-Knox-Daviess-
Martin-Lawrence-Jackson-Jennings-
1013 PM EDT Fri Apr 4 2025

This hazardous weather outlook is for central Indiana.

.DAY ONE...Tonight.

Thunderstorms will continue through Tonight. A few severe storms are
possible with damaging winds and large hail as the primary severe
threats. An isolated tornado can not be ruled out, especially over
south central Indiana.

Locally heavy rain will move northeast across the area and flash
flooding will be possible.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday.

More rounds of heavy rain through Saturday night will lead to
additional flooding or prolonging existing flooding. Significant
river flooding is expected to develop late this week and into the
weekend.

.SPOTTER INFORMATION STATEMENT...

Spotters are encouraged to send reports of flooding. Spotter
activation may be needed later today.

&&

More information, along with other weather, hydrological and climate
information can be found at http://weather.gov/ind

In the hours before

Local storm report, Apr 5, 12:51 AM EDT, 1 hour 25 minutes before
Preliminary Local Storm Report
National Weather Service Indianapolis IN
1251 AM EDT Sat Apr 5 2025

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1200 AM     Flood            4 NE Lena               39.65N 86.98W
04/05/2025                   Putnam             IN   Public

            Creek out of its banks over the road at W CR
            100 S by 725 W.

&&

BH
Local storm report, Apr 5, 12:54 AM EDT, 1 hour 22 minutes before
Preliminary Local Storm Report
National Weather Service Indianapolis IN
1254 AM EDT Sat Apr 5 2025

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1200 AM     Flood            3 WSW Bainbridge        39.74N 86.87W
04/05/2025                   Putnam             IN   Public

            State Road 231 about 2 miles north of Brick
            Chapel has water rushing across the road
            with considerable large debris.

&&

BH
Local storm report, Apr 5, 12:58 AM EDT, 1 hour 18 minutes before
Preliminary Local Storm Report
National Weather Service Indianapolis IN
1258 AM EDT Sat Apr 5 2025

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1253 AM     Flash Flood      1 E Bloomington         39.17N 86.50W
04/05/2025                   Monroe             IN   Public

            Report from mPING of street flooding.

&&

BH
Local storm report, Apr 5, 12:59 AM EDT, 1 hour 17 minutes before
Preliminary Local Storm Report
National Weather Service Indianapolis IN
1259 AM EDT Sat Apr 5 2025

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1243 AM     Flood            2 W Avon                39.78N 86.43W
04/05/2025                   Hendricks          IN   Public

            Report from mPING of street flooding.

&&

BH
Local storm report, Apr 5, 1:25 AM EDT, 51 minutes before
Preliminary Local Storm Report
National Weather Service Indianapolis IN
125 AM EDT Sat Apr 5 2025

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1159 PM     Rain             2 S Castleton           39.88N 86.05W
04/04/2025  M1.47 Inch       Marion             IN   CO-OP Observer

            24 hour total at Castleton 2 S COOP station.

&&

AU/AGM
Local storm report, Apr 5, 2:09 AM EDT, 7 minutes before
Preliminary Local Storm Report
National Weather Service Indianapolis IN
209 AM EDT Sat Apr 5 2025

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0915 PM     Rain             2 E Terre Haute         39.47N 87.34W
04/04/2025  M1.51 Inch       Vigo               IN   Cocorahs

            Late report of rainfall 800-2115 EDT but
            most fell in last 40 to 60 minutes. Minor
            flooding occurring that happens about twice
            a year.

&&

BHH/AGM

The office that day

Everything else NWS Indianapolis, IN issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Apr 4, 8:40 PM EDTSpecial Weather StatementINDMorgan35 min
Apr 4, 9:05 PM EDTSpecial Weather StatementINDHendricks40 min
Apr 4, 9:17 PM EDTSevere Thunderstorm WarningINDHendricks, Johnson, Marion, Morgan28 min
Apr 4, 9:44 PM EDTSpecial Weather StatementINDMarion31 min
Apr 4, 10:14 PM EDTFlash Flood WarningINDClay, Greene, Hendricks, Johnson, Marion, Morgan and 5 more3 hr
Apr 4, 10:26 PM EDTSpecial Weather StatementINDRush, Shelby49 min
Apr 4, 10:58 PM EDTSpecial Weather StatementINDClay, Greene, Knox, Owen47 min
Apr 4, 11:22 PM EDTFlash Flood WarningINDBartholomew, Brown, Greene, Johnson, Monroe, Morgan and 2 more3 hr
Apr 4, 11:42 PM EDTSpecial Weather StatementINDMonroe, Morgan33 min
Apr 4, 11:46 PM EDTRiver Flood WarningINDJohnson21 days
Apr 4, 11:46 PM EDTRiver Flood WarningINDMarion21 days
Apr 4, 11:46 PM EDTRiver Flood WarningINDHenry, Rush, Shelby52 hr
Apr 4, 11:57 PM EDTFlash Flood WarningINDBartholomew, Decatur, Hancock, Henry, Johnson, Marion and 2 more3 hr
Apr 5, 12:03 AM EDTFlash Flood WarningINDDaviess, Greene, Knox, Lawrence, Martin, Monroe and 2 more3 hr
Apr 5, 1:15 AM EDTFlash Flood WarningINDClay, Greene, Hancock, Hendricks, Johnson, Marion and 8 more3 hr
Apr 5, 2:52 AM EDTFlash Flood WarningINDBartholomew, Decatur, Hancock, Johnson, Marion, Rush and 1 more2 hr
Apr 5, 3:47 AM EDTAreal Flood WarningINDBoone3 hr
Apr 5, 3:57 AM EDTAreal Flood WarningINDHancock, Henry, Rush, Shelby4 hr
Apr 5, 4:05 AM EDTAreal Flood WarningINDMorgan, Putnam4 hr
Apr 5, 4:08 AM EDTAreal Flood WarningINDMarion4 hr
Apr 5, 4:16 AM EDTRiver Flood WarningINDHendricks, Morgan24 hr
Apr 5, 4:16 AM EDTRiver Flood WarningINDPutnam48 hr
Apr 5, 4:49 AM EDTRiver Flood WarningINDBoone, Marion10 hr
Apr 5, 5:22 AM EDTRiver Flood WarningINDBartholomew21 hr
Apr 5, 5:22 AM EDTRiver Flood WarningINDBartholomew21 hr
Apr 5, 5:33 AM EDTRiver Flood WarningINDMarion64 hr
Apr 5, 5:53 AM EDTAreal Flood WarningINDBrown3 hr
Apr 5, 6:51 AM EDTAreal Flood WarningINDClay, Daviess, Greene, Knox, Martin, Montgomery and 6 more6 hr
Apr 5, 6:56 AM EDTAreal Flood WarningINDBartholomew, Brown, Decatur, Jackson, Jennings, Johnson and 5 more6 hr
Apr 5, 7:08 AM EDTAreal Flood WarningINDBoone, Delaware, Hamilton, Hancock, Hendricks, Henry and 5 more6 hr
Apr 5, 8:54 AM EDTRiver Flood WarningINDDecatur60 hr
Apr 5, 10:28 AM EDTRiver Flood WarningINDHoward40 hr
Apr 5, 10:57 AM EDTRiver Flood WarningINDPutnam39 hr
Apr 5, 12:20 PM EDTAreal Flood WarningINDBoone, Delaware, Hamilton, Henry, Madison, Montgomery and 2 more20 hr
Apr 5, 12:37 PM EDTAreal Flood WarningINDBartholomew, Brown, Clay, Decatur, Hancock, Hendricks and 12 more47 hr
Apr 5, 12:40 PM EDTAreal Flood WarningINDDaviess, Greene, Jackson, Jennings, Knox, Lawrence and 2 more71 hr
Apr 5, 4:15 PM EDTRiver Flood WarningINDHamilton, Hancock, Madison, Marion36 hr

Nearby

Flash Flood Warnings in Indiana, 2025Every flash flood warning in 2025

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.